Missouri, 2015Heat in Missouri, June 10 to 11, 2015
June 10 to 11, 2015 · NWS EAX · 1 event in 1 county or zone
Starting in the early afternoon of June 10 temperatures reached well into the 90s, with heat indices generally reaching the upper 90s to middle 100s. An elderly woman died as a direct cause of the heat.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Starting in the early afternoon of June 10 temperatures reached well into the 90s, with heat indices generally reaching the upper 90s to middle 100s. An elderly woman died as a direct cause of the heat.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 10, 11:21 AM CST, 39 minutes earlier.
Area forecast discussion, Jun 10, 11:21 AM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1221 PM CDT Wed Jun 10 2015
.DISCUSSION...
Issued at 358 AM CDT WED JUN 10 2015
Today/Tonight: A hot and humid day is on tap for the forecast area
today. With mostly sunny skies and a 23C H85 thermal axis over the
area, expect highs to reach the lower to middle 90s. When factoring
in the humidity, heat indices may climb to 100 degrees in some
areas. This is relatively noteworthy considering it's one of the
first days of heat indices this high.
Other than the heat, attention will then turn to convective
potential later today/tonight. A weak cold front currently analyzed
from central Nebraska into northwest Iowa will slowly slide south
and become quasi-stationary near the Iowa/Missouri border by late
afternoon. Isolated to scattered thunderstorms are expected to form
along/in the vicinity of this frontal boundary, although model
solutions vary on the timing and coverage of convection. The HRRR is
one of the earliest CI solutions, developing storms by mid-
afternoon. This is likely in response to very warm surface
temperatures, approaching 100 degrees along the boundary, and
likewise reaches convective temperature quickly. Other solutions are
more delayed which seems reasonable, and tend to believe isolated
thunderstorms may develop along the front between 5-7pm as low-level
convergence and eroding surface inhibition commence. As for the
severe weather potential, moderate to extreme instability will reside
along the boundary. The saving grace to help mitigate a notable
severe weather event will be the lack of deep layer shear. While
SBCAPE may exceed 4000 J/KG, bulk shear will generally be around 10
kts, owing to shorter-lived and less organized storms as a whole.
Will have to watch late this afternoon/evening carefully, as
instability this high can allow strong updrafts to occasionally
compensate during short periods of time for the lack of deep layer
shear. The most probable area for convection and attendant severe
weather will be north of Highway 36. The threat for severe weather
tonight will gradually decrease as the loss of maximum diurnal
instability is lost and the frontal boundary slowly lifts to the
north of the area.
Thursday: Run-to-run consistency has been good lately depicting a
lead upper wave to move through Kansas during the early morning hours
on Thursday. In fact, thunderstorms may initially develop over
western Kansas from this impulse overnight and track eastward across
portions of Kansas, maintained by a strong low-level jet. However,
the time of arrival of these storms and the likely cold pool struggle
suggests that maintenance of this convection into our forecast area
is much more uncertain by sunrise Thursday. The highest probability
will be over NW MO, closer to the track of the upper wave. Much of
Thursday is then expected to be dry, with temperatures once again
reaching the 90s in the cloud-free areas. A secondary wave will
rotate in on the backside of the lead wave and move across Iowa
Thursday night. This wave and its associated cold front will be the
focus for another round of thunderstorms Thursday afternoon/evening
initially just to our northwest. As the cold front approaches, strong
low-level forcing and upper ascent should allow for thunderstorms to
develop and move into far NW MO by sunset. The potential for severe
weather will exist with this storms, with moderate instability on the
order of 2500 J/KG and bulk shear of 30 kts. Furthermore, shear
vectors are initially somewhat perpendicular to the boundary, perhaps
delaying an immediate onset to a squall line. Thunderstorms will move
southeast/eastward overnight, but may eventually have trouble
remaining well-organized and become lesser in coverage as the
strongest ascent quickly moves off to the north/east, instability
wanes, and the low-level jet notably veers, likely favoring
convection over Kansas.
Friday into next week: The aforementioned frontal boundary will slide
through much of the CWA before stalling on Friday, but will provide
a cooler day. There may be a window for dry weather during the day,
and if so, may allow for a nice day. However, the boundary will lift
back north Friday night, setting the stage for more active weather.
Southwesterly flow aloft becomes established from the Southern
Plains northeastward into the Missouri Valley during this period,
with several upper waves projected to parade through the forecast
area. Additionally, the quasi-stationary cold front is expected to
reside over/near the CWA into the weekend, aiding in a focus for
convection coupled with the ascent from the upper disturbances. The
signal is such that multiple rounds of thunderstorms and attendant
heavy rainfall potential will exist over portions of the CWA. The
general theme of established southwest flow persisting over the
region suggests that additional chances of rain will exist during
early next week. The potential for flooding may exist if multiple
rounds of rain fall over the same areas. Currently, areas with the
highest risk of heavy rainfall will be across the NW half of the
forecast area, where basin averages of 2-4 inches of rain could fall
during the seven-day forecast period. As with forecasted convection
well in advance, much uncertainty exists with specific rainfall
amounts and locations. Daily high temperatures will remain much
cooler with the expected cloud cover and rainfall, with highs in the
70s and lower 80s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1220 PM CDT WED JUN 10 2015
Scattered storms expected to develop near the MO/IA border this
afternoon. There is a slight chance some of these could develop south
enough to impact the KC area this afternoon but these chances are
only 20 percent or less. Otherwise dry weather expected most of the
TAF period with storm chances returning tomorrow afternoon.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&
DISCUSSION...Blair
AVIATION...Hawblitzel
Hazardous weather outlook, Jun 10, 4:11 AM CST, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
511 AM CDT WED JUN 10 2015
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-111015-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
511 AM CDT WED JUN 10 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...TODAY AND TONIGHT
POP-UP THUNDERSTORMS ACROSS NORTHERN MISSOURI THIS EVENING WILL
HAVE THE CAPABILITY OF PRODUCING DANGEROUS CLOUD-TO-GROUND
LIGHTNING...GUSTY TO DAMAGING WINDS...AND HAIL...POSSIBLY LARGE.
WHILE THE RISK FOR TORNADOES IS LOW...THEY CANNOT BE RULED OUT.
MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/EAX/HWO
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
MORE THUNDERSTORMS ARE IN THE FORECAST FOR THURSDAY WITH SIMILAR
HAZARDS POSSIBLE. THE END OF THIS WEEK THROUGH EARLY NEXT WEEK
WILL BE ANOTHER ACTIVE WEATHER PERIOD WITH FLOODING CONCERNS
INCREASING THIS WEEKEND.
MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/EAX/HWO
Heat, Jackson
- When
- June 10, 12:00 PM CST to June 11, 10:00 PM CST
- Where
- Jackson forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- County Official
- Coordinates
- 39.009, -94.346 (the zone’s center; the record gives no point)
An elderly woman was last seen alive on June 9, before 2 days of unseasonably warm weather, where heat indices exceeded 100 degrees for one of the days, and nearly exceeded 100 degrees the other day. City coroner ruled the death a direct result of the heat. While the heat wave lasted only a short duration between June 10 and June 11 the death was pronounced on June 15. The heat related fatality was reported to the office by a Kansas City Health Department official.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Heat, Jackson | 2015-06-11 | 84 | Female | Unknown | Direct |
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Illinois, June 10 to 11, 2015$592,000 · 1.75 in hail · 29 events
- Hail and Damaging Winds in Nebraska, June 10 to 11, 2015$761,000 · 3 in hail · 20 events
- Hail and Damaging Winds in New York, June 10, 2015$250,000 · 1 in hail · 16 events
- Flash Flood and Hail in Mississippi, June 10, 2015$163,000 · 1 in hail · 17 events
- Flash Flooding and Damaging Wind in Nevada, June 10 to 14, 20157 injured · $15,000 · 5 events
- Flood and Hail in Illinois, June 10, 2015$150,000 · 4.75 in hail · 12 events
- Flood in Florida, June 10, 2015$200,000 · 1 event
- Hail and Damaging Winds in Iowa, June 10 to 11, 2015$52,000 · 1.25 in hail · 28 events
- Hail and Damaging Winds in New York, June 10, 2015$67,000 · 65 kt wind · 10 events
- Hail and Damaging Winds in Kansas, June 10, 20151 injured · $59,000 · 70 kt wind · 4 events
- Hail and Damaging Winds in Michigan, June 10, 2015$74,000 · 1 in hail · 6 events
- Flash Flood and Hail in Iowa, June 10 to 12, 2015$50,000 · 1.75 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586737.